question-icon

Are hives a side effect of Prozac?

default
Posted on Fri, 29 May 2015
Question: I have been taking Prozac (80 mg) for 10 years and i suddenly have broken out in hives - could Prozac be doing this?
doctor
Answered by Dr. Seikhoo Bishnoi (14 minutes later)
Brief Answer:
In some rare cases Prozac may cause hives

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You are on 80 mg of Prozac or Fluoxetine which is a SSRI drug. The drug acts by increasing serotonin concentration and in some rare patients increased serotonin may cause rashes, itching or hives. This side effect can be seen even after years of treatment. You are on high dose of Prozac and this is one of factor that has probably caused hives. Though the risk is very low seen in only less than 1% of patients.

Some times certain food intakes especially chocolates, some nuts, wines etc when taken during treatment with Prozac may cause hives. There are numerous case reports supporting that fact.

If the hives are persisting then visit your doctor immediately and get yourself evaluated. Steroid drugs like Betamethasone, Prednisolone etc can help to reduce these symptoms. If you develop mild fever, edema, dizziness along with rashes stop the medicine immediately and report to your doctor.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (6 minutes later)
I am also taking Lipitor (10mg) and Atenold (25 mg). Could these drugs cause hives??
doctor
Answered by Dr. Seikhoo Bishnoi (21 minutes later)
Brief Answer:
Lipitor in some patients may cause rashes and hives

Detailed Answer:
Hello thanks for asking a follow up question

Lipitor is Atorvastatin and the drug is known to cause rashes and hives. With Atenolol the risk is very less. So in my opinion Lipitor is other drug in your prescription that might be the reason of hives.

Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
Are hives a side effect of Prozac?

Brief Answer: In some rare cases Prozac may cause hives Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You are on 80 mg of Prozac or Fluoxetine which is a SSRI drug. The drug acts by increasing serotonin concentration and in some rare patients increased serotonin may cause rashes, itching or hives. This side effect can be seen even after years of treatment. You are on high dose of Prozac and this is one of factor that has probably caused hives. Though the risk is very low seen in only less than 1% of patients. Some times certain food intakes especially chocolates, some nuts, wines etc when taken during treatment with Prozac may cause hives. There are numerous case reports supporting that fact. If the hives are persisting then visit your doctor immediately and get yourself evaluated. Steroid drugs like Betamethasone, Prednisolone etc can help to reduce these symptoms. If you develop mild fever, edema, dizziness along with rashes stop the medicine immediately and report to your doctor.